Maryland, 2014Flash Flood and Flooding in Maryland, May 16, 2014
May 16, 2014 · NWS LWX · 14 events in 7 counties and zones
A deep upper level trough tapped into Gulf and Atlantic moisture which led to heavy rain across the Mid Atlantic. Tropical-like conditions resulted in showers and thunderstorms to persist before a cold front moved through later in the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough tapped into Gulf and Atlantic moisture which led to heavy rain across the Mid Atlantic. Tropical-like conditions resulted in showers and thunderstorms to persist before a cold front moved through later in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 3:24 AM EST, 1 minute earlier.
Area forecast discussion, May 16, 3:24 AM EST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 AM EDT FRI MAY 16 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE MID-ATLANTIC STATES
THROUGH MIDDAY AND OFF THE COAST LATER TODAY. AN UPPER LEVEL
TROUGH WILL PERSIST OVER THE EASTERN STATES THROUGH SUNDAY.
SURFACE HIGH PRESSURE THEN BUILDS OVER THE REGION THROUGH TUESDAY.
WEAK LOW PRESSURE IS EXPECTED TO MOVE SOUTHEAST THROUGH THE MID-
ATLANTIC WEDNESDAY NIGHT WITH A TRAILING COLD FRONT STALLING AND
PERSISTING THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...EXTENDED THE GALE WRNG FOR THE REST OF THE TIDAL PTMC RVR
THRU NOON AS WELL. ISSUED SCA FOR THE FEW HRS AFTER THE GALE
EXPIRES - INTO THE EVE HRS.
PREV DISC...
THE MOISTURE PLUME/CONVEYOR BELT NOW STATIONED DIRECTLY OVER THE
EASTERN SEABOARD...W/ AMPLE GULF/SRN ATLC MOISTURE RIDING UP THIS
CORRIDOR OVERNIGHT. A DYNAMIC SYSTEM BECAUSE OF THE DEPTH OF THE
UPPER TROUGH...DIGGING ALL THE WAY DOWN FROM S CNTRL CANADA TO THE
GULF COAST - SCOOPING-UP A RELATIVELY THIN BUT INTENSE BAND OF
SHOWERS ALONG THE EAST COAST STATES.
EMBEDDED ALONG THIS LONG CORRIDOR OF SEEMINGLY ENDLESS MOISTURE
ARE SMALLER EMBEDDED SFC LOW FEATURES...W/ ONE OF THE MORE INTENSE
ONES NOW MOVING DIRECTLY ACROSS THE MIDDLE OF THE CWA. THE COLD
FRONT STRETCHING OUT FROM THE SRN FLANK OF THE LOW IS NOW SLIDING
ACROSS THE HWY 29 CORRIDOR OF THE NRN VA PIEDMONT. THE SFC TROUGH
OVER THE NRN FLANK IS OVER THE INTERSECTION OF MD/VA/WV AND AREAS
TO THE NORTH. WITH THIS FEATURE EFFECTIVELY BISECTING THE REGION
INTO WRN/ERN HALVES...THE SFC OBS TELL THE STORY W/ DROPPING TEMPS
AND DEWPOINTS OVER THE MTNS/SHEN VLY...WHILE RELATIVELY WARM AND
VERY MOIST AIR REMAINS E OF THE SLOW-MOVING BOUNDARIES.
AN INTENSE LOW LEVEL JET NOT ONLY TRANSPORTING MOISTURE DUE NORTH
THRU THIS CORRIDOR BUT ALSO ADDING AN ELEMENT TO THE CONVECTIVE
POTENTIAL...MAKING UP FOR THE LACK OF INSTABILITY TO A DEGREE. LOW
INSTABILITY PREVENTING THE MOST "INTENSE" LINEAR ELEMENTS FROM
BREAKING THRU THE MID LEVELS - SO THESE STORMS ARE LOW-TOPPED...WHICH
IS TYPICAL OF TROPICAL-TYPE CONVECTION ANYWAY.
THE TROPICAL NATURE OF THIS PRECIP ALSO CREATING THE BIGGEST
THREAT FOR OUR REGION - FLOODING. LIKE THE EVENT FROM A COUPLE OF
WEEKS AGO...TRAINS OF MOISTURE HAVE BEEN MOVING OVER THE SAME
TERRAIN AND LOCALES SINCE LATE LAST EVE. THE FLASH FLOOD WATCH
REMAINS IN EFFECT THRU MIDDAY BUT ALSO ACTS AS A NOTICE THAT
GENERAL AND AREAL FLOODING EXPECTED AND OCCURRING THIS MRNG.
SEE HYDRO SECTION FOR MORE DETAILS ABOUT THE FLASH FLOOD AND
RIVER FLOOD POTENTIAL.
THE SFC LOW WILL TRACK NE OF THE BALTIMORE BY MID MRNG FRI. NW FLOW
AROUND THE LOW SHOULD PROVIDE ENOUGH OF A SURGE FOR THE COLD FRONT
TO MOVE EAST OF THE CHSPK BAY BY ERY AFTN ON FRI. PRECIP WILL END
FROM WEST TO EAST DURING THIS TIME.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AN UPPER-LEVEL TROUGH AND A REINFORCING COLD FRONT WILL MOVE
THROUGH FRIDAY NIGHT. A FEW SHOWERS ARE POSSIBLE WITH THE
FRONT...BUT ANY RAIN WILL BE LIGHT AND NOT ENOUGH TO CONTRIBUTE TO
ADDITIONAL FLOODING.
THE MID-ATLANTIC STATES WILL REMAIN AT THE BASE OF THE UPPER
TROUGH THIS WEEKEND WITH HIGH PRESSURE BUILDING AT THE SFC
OVERHEAD. COOLER AND DRIER CONDITIONS CAN BE EXPECTED WITH HIGHS
IN THE 60S TO NEAR 70 BOTH DAYS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EARLY NEXT WEEK...THE NEGATIVELY TILED LONG WAVE TROUGH WILL BECOME
A CLOSED LOW OFF THE NORTHEAST COAST AS MORE POTENT VORT MAX AND JET
MAX ROUND THE BASE OF THE TROUGH. NORTHWEST FLOW/GRADIENT INCREASE
ALOFT AS THIS MID LEVEL JET MAX MOVES OVERHEAD MONDAY. WILL LIKELY
SEE SOME GOOD DAYTIME MIXING AND BREEZY WINDS WITH A DRY AIRMASS IN
PLACE AND STRONG DAYTIME HEATING. BROAD UPPER RIDGE OVER THE CENTRAL
CONUS WILL THEN BUILD EAST THROUGH MID WEEK...RESULTING IN RISING
HEIGHT WITH SURFACE HIGH PRESSURE IN PLACE THROUGH TUESDAY.
WEDNESDAY AS SURFACE WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION...MODELS SHOWING SHORT WAVE ON THE FRONT SIDE OF THE RIDGE
TRIGGERING SOME CONVECTION AND HAVE MAINTAINED NORTHEAST PROGRESSION
OF POPS ACCORDINGLY.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE TO SPREAD NORTH
ACROSS THE TERMINALS THIS MORNING AHEAD OF A COLD FRONT. IFR CIGS
WILL OVERSPREAD THE REGION TONIGHT...WITH IFR VSBYS DURING THE
HEAVIEST PRECIP. COLD FRONT CLEARS THIS AFTERNOON WITH VFR THEN INTO
NEXT WEEK AS SFC HIGH PRESSURE SLOWLY BUILDS.
A REINFORCING COLD FRONT WILL PASS THROUGH TONIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD FOR THE WEEKEND THROUGH EARLY NEXT
WEEK.
HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST
WILL SET UP GUSTY NORTHWEST WINDS FOR MONDAY. THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE
REGION.
&&
.MARINE...
GUSTS IN EXCESS OF 30 KT WHICH WILL BECOME NUMEROUS OVERNIGHT AND
CONTINUE THRU FRI MRNG - W/ THE GALE WRNG STILL IN EFFECT FOR THE
BAY - SCA FOR THE UPPER TP RVR. HEAVY RAINFALL TNGT AND FRI MRNG
WILL BE CONCURRENT WITH LOW VSBYS.
THE COLD FRONT MOVES THRU THE WATERS THIS MRNG. THE PRESSURE
GRADIENT DECREASES QUICKLY IN WAKE OF FROPA SO GUSTY NW WINDS ARE
EXPECTED. WINDS MAY GO FROM GALES JUST AHEAD OF THE FRONT TO BELOW
SCA WINDS IN ONLY A FEW HRS AROUND MIDDAY.
A REINFORCING COLD FRONT WILL PASS THROUGH FRIDAY NIGHT AND HIGH
PRESSURE WILL BUILD OVERHEAD THIS WEEKEND.
HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST WILL SET
UP GUSTY NORTHWEST WINDS FOR MONDAY. SCA MAY BE NEEDED. THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS
THE REGION.
&&
.HYDROLOGY...
NUMEROUS FLOOD WARNINGS IN EFFECT OVERNIGHT AND INTO THE EARLY
MRNG HRS. TOTAL RAINFALL STILL IN THE 2-4" RANGE BUT ISOLATED
LOCALES HIGHER. THE POTENTIAL FOR A WIDE RANGE OF RAINFALL TOTALS
LEADS TO CONTINUED UNCERTAINTY IN FORECASTS FOR THE LARGER RIVERS.
UPDATES WILL COME LATER THIS MRNG W/ UPDATED RVR FORECASTS.
&&
.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE THIS MORNING IS THE HIGHER DIURNAL TIDE...
AND ANOMALIES SHOULD BE AT LEAST 1.5 FEET ABOVE NORMAL. A COASTAL
FLOOD ADVISORY FOR THE ENTIRE AREA ADJACENT TO THE TIDAL ZONE FOR
THAT TIDE IS IN EFFECT WITH WIDESPREAD EFFECTS. MODERATE FLOOD
LEVEL (3.3FT MLLW) WILL BE APPROACHED BUT JUST COME UP SHORT AT
ANNAPOLIS.
TIDAL ANOMALY SHOULD DROP LATER THIS AFTN/EVE AS THE COLD FRONT
SLOWLY PUSHES EAST. HOWEVER...THE ANOMALY DROP MAY BE SLOW DUE TO
THE LACK OF STRONG OFFSHORE FLOW. ADDITIONALLY...THERE IS
POTENTIAL FOR FRESHWATER INUNDATION OF THE TIDAL ZONE IN THE UPPER
POTOMAC OVER THE WEEKEND...WHICH COULD REQUIRE THE ISSUANCE OF
COASTAL FLOOD WATCHES BY FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MDZ003-501-
502.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ004>007-
009>011-013-014-016.
COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR MDZ007-011-013-
014-016>018.
VA...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR VAZ025>031-
503-504.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ036>040-042-
050>056-501-502.
COASTAL FLOOD ADVISORY UNTIL NOON EDT TODAY FOR VAZ052>055-057.
WV...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR WVZ050>053-
055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS EVENING
FOR ANZ530>543.
GALE WARNING UNTIL NOON EDT TODAY FOR ANZ530>543.
&&
UPDATE...GMS
PREV DISCUSSION...BAJ/JRK/AEBHazardous weather outlook, May 15, 5:57 PM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT THU MAY 15 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
657 PM EDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING FOR AREAS WEST OF
BALTIMORE AND INTERSTATE 95...THEN EAST OF I-95 INCLUDING
BALTIMORE BEGINNING AT MIDNIGHT. WIDESPREAD HEAVY RAINFALL IS
EXPECTED TO REDEVELOP LATE TONIGHT AHEAD OF A SLOW-MOVING COLD
FRONT.
A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER...A SMALL CRAFT ADVISORY IS IN
EFFECT TONIGHT FOR THE MIDDLE AND UPPER TIDAL POTOMAC RIVER.
A COASTAL FLOOD ADVISORY IS IN EFFECT THIS EVENING FOR THE UPPER
TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY GOES INTO EFFECT
OVERNIGHT FOR COASTAL LOCATIONS ALONG THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY. WIDESPREAD
HEAVY RAINFALL IS LIKELY...ESPECIALLY FRIDAY MORNING. ANY RIVER
FLOODING THAT OCCURS MAY CONTINUE THROUGH SATURDAY.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC
RIVER FRIDAY MORNING AND A GALE WARNING IS IN EFFECT FOR THE
MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS FRIDAY
AFTERNOON.
THE COASTAL FLOOD ADVISORY CONTINUES FRIDAY MORNING FOR COASTAL
LOCATIONS ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY
AND THE TIDAL POTOMAC RIVER.
ADDITIONAL COASTAL FLOODING IS POSSIBLE THIS WEEKEND AS FRESHWATER
FROM HEAVY RAINFALL MOVES DOWN THE LOWER POTOMAC RIVER AND INTO
THE UPPER TIDAL BASIN.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-161300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
657 PM EDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE ENTIRE
OUTLOOK. WIDESPREAD HEAVY RAINFALL IS EXPECTED TO REDEVELOP LATE
TONIGHT AHEAD OF A SLOW- MOVING COLD FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM FRIDAY AFTERNOON
FOR COUNTIES WEST OF THE BLUE RIDGE...AND UNTIL 6 PM FRIDAY
EVENING FOR COUNTIES EAST OF THE BLUE RIDGE. WIDESPREAD HEAVY
RAINFALL IS EXPECTED AHEAD OF A SLOW-MOVING COLD FRONT...
ESPECIALLY FRIDAY MORNING.
MAIN-STEM RIVER FLOODING WILL BE POSSIBLE FRIDAY NIGHT INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY ANY
REPORTS OF SEVERE THUNDERSTORMS OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.
JACKSON
In the hours before
Local storm report, May 15, 9:39 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 ENE FRONT ROYAL 38.94N 78.15W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
SHORES ROAD AT PROGRESS DRIVE.
&&
EVENT NUMBER LWX1400218
DHLocal storm report, May 15, 10:15 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 1 SSE KENSINGTON 39.02N 77.07W
05/15/2014 MONTGOMERY MD 911 CALL CENTER
A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
ROAD IN KENSINGTON.
&&
EVENT NUMBER LWX1400219
DHLocal storm report, May 15, 10:27 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND DMG 1 NE ALMA 38.60N 78.55W
05/15/2014 PAGE VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON LEAKSVILLE
ROAD NEAR MIKE LONGS WOODS ROAD.
0333 PM TSTM WND DMG ORANGE 38.25N 78.11W
05/15/2014 ORANGE VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING CLIFTON ROAD NEAR
HOPEWELL ROAD IN RAPIDAN.
0337 PM TSTM WND DMG 2 SSE SLATE MILLS 38.51N 78.17W
05/15/2014 CULPEPER VA 911 CALL CENTER
TWO TREES WERE REPORTED DOWN WITHIN 100 FEET OF EACH
OTHER ON REVA ROAD NEAR CABIN ROAD IN REVA.
0340 PM TSTM WND DMG 2 SSE FORDSVILLE 38.37N 78.10W
05/15/2014 CULPEPER VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING PEACOCK LANE AT JAMES
MADISON HIGHWAY IN RAPIDAN.
0351 PM TSTM WND DMG 2 SE CASTLETON 38.59N 78.08W
05/15/2014 CULPEPER VA 911 CALL CENTER
A LARGE TREE WAS REPORTED DOWN BLOCKING THE ROADWAY AT
THE 9000 BLOCK OF WESLYN DRIVE IN RIXEYVILLE.
0355 PM TSTM WND DMG CULPEPER 38.47N 78.00W
05/15/2014 CULPEPER VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON THE 800 BLOCK OF SOUTH WEST
STREET IN CULPEPER.
0407 PM TSTM WND DMG 1 ENE RIVERSIDE 38.91N 78.20W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON STONEWALL
JACKSON HIGHWAY NEAR FRONT ROYAL.
0412 PM TSTM WND DMG 3 ENE FRONT ROYAL 38.94N 78.13W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON DISMAL HOLLOW ROAD AT HAPPY
CREEK ROAD IN FRONT ROYAL.
0412 PM TSTM WND DMG 2 ENE FRONT ROYAL 38.94N 78.15W
05/15/2014 WARREN VA 911 CALL CENTER
A TREE WAS REPORTED DOWN ON POWERLINES ON SHENANDOAH
SHORES ROAD AT PROGRESS DRIVE.
0504 PM TSTM WND DMG 1 WNW DUMFRIES 38.57N 77.34W
05/15/2014 PRINCE WILLIAM VA 911 CALL CENTER
A TREE WAS REPORTED DOWN BLOCKING ONE LANE ON VAN BUREN
ROAD NEAR MINA ROAD.
0526 PM TSTM WND DMG 1 SSE KENSINGTON 39.02N 77.07W
05/15/2014 MONTGOMERY MD 911 CALL CENTER
A TREE WAS REPORTED DOWN ON EAST BEXHILL DRIVE AT SAUL
ROAD IN KENSINGTON.
&&
EVENT NUMBER LWX1400215 LWX1400214 LWX1400213 LWX1400211 LWX1400212
LWX1400210 LWX1400217 LWX1400216 LWX1400218 LWX1400209 LWX1400219
DHLocal storm report, May 15, 11:41 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1241 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLOOD 2 NNE LANDES 38.92N 79.18W
05/16/2014 GRANT WV 911 CALL CENTER
A STREAM WAS OUT OF ITS BANKS AND AT LEAST 6 INCHES OF
WATER WAS REPORTED TO BE FLOWING ACROSS HIGHWAY 220 JUST
NORTH OF THE GRANT COUNTY AND PENDLETON COUNTY LINE.
&&
EVENT NUMBER LWX1400220
DHLocal storm report, May 15, 11:56 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM FLOOD 3 NW NORTH GARDEN 37.97N 78.68W
05/16/2014 ALBEMARLE VA FIRE DEPT/RESCUE
THREE FEET OF WATER STANDING NEAR THE 5400 BLOCK OF
PLANK ROAD.
&&
EVENT NUMBER LWX1400221
BJLLocal storm report, May 16, 1:32 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT FRI MAY 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD 3 NNE MIDDLETOWN 39.07N 78.26W
05/16/2014 FREDERICK VA FIRE DEPT/RESCUE
WATER RESCUE DUE TO HIGH WATER OVER VAUCLUSE ROAD.
&&
EVENT NUMBER LWX1400222
BJLFlood, Frederick
- When
- May 16, 3:25 AM EST to 5:25 AM EST
- Where
- Frederick County, 0.43 mi NE of Emmitsburg to 0.41 mi NE of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.705, -77.325
The intersection of Annandale and Hampton Valley Road was closed due to high water.
Flood, Frederick
- When
- May 16, 4:11 AM EST to 4:36 PM EST
- Where
- Frederick County, 1.45 mi W of Catoctin Station to 1.68 mi W of Catoctin Station
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.302, -77.597
The river gauge at Taylorstown reached flood stage.
Flood, Frederick
- When
- May 16, 4:49 AM EST to 6:49 AM EST
- Where
- Frederick County, 0.68 mi W of Middletown to 0.72 mi W of Middletown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.451, -77.563
There was flooding on US Highway 40 at Marker Road.
Flood, Washington
- When
- May 16, 5:33 AM EST to 5:12 PM EST
- Where
- Washington County, 1.44 mi NNE of Leitersburg to 1.32 mi NE of Leitersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.717, -77.605
The river gauge at Waynesboro reached flood stage.
Flash Flood, Washington
- When
- May 16, 6:00 AM EST to 8:00 AM EST
- Where
- Washington County, 1.88 mi SSW of Grimes to 1.93 mi SSW of Grimes
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.504, -77.779
There was one to two feet of water flowing from Marsh Run across Taylors Landing Road.
Flood, Montgomery
- When
- May 16, 6:03 AM EST to 10:47 AM EST
- Where
- Montgomery County, 1.24 mi E of Wheaton Hills to 1.08 mi ESE of Wheaton Hills
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.068, -77.027
The river gauge at Colesville reached flood stage.
Flood, Anne Arundel
- When
- May 16, 6:58 AM EST to 8:58 AM EST
- Where
- Anne Arundel County, 0.07 mi N of Glen Burnie to 0.09 mi NW of Glen Burnie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.171, -76.630
There was flooding on MD 176 and MD 648.
Flood, Prince George'S
- When
- May 16, 7:01 AM EST to 9:01 AM EST
- Where
- Prince George'S County, 0.36 mi S of Beltsville to 0.43 mi S of Beltsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.025, -76.899
There was flooding at MD State Highway 201 and Sunnyside Avenue.
Flood, Frederick
- When
- May 16, 7:09 AM EST to 9:09 AM EST
- Where
- Frederick County, 0.27 mi N of Buckeystown to 0.31 mi N of Buckeystown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.334, -77.430
Flooding was reported at MD State Highway 85 near Manor Woods Road.
Flood, Howard
- When
- May 16, 8:13 AM EST to 3:33 PM EST
- Where
- Howard County, 1.2 mi E of Savage to 1.05 mi E of Savage
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.131, -76.808
The river gauge at Savage reached flood stage.
Flood, Washington
- When
- May 16, 8:17 AM EST to 11:48 AM EST
- Where
- Washington County, 1.85 mi NW of Pearre to 1.94 mi NW of Pearre
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.651, -78.341
The river gauge at Bellegrove reached flood stage.
Flood, Frederick
- When
- May 16, 8:27 AM EST to 7:15 PM EST
- Where
- Frederick County, 5.23 mi E of Emmitsburg to 5.12 mi E of Emmitsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.690, -77.233
The river gauge at Bridgeport reached flood stage.
Flood, Montgomery
- When
- May 16, 10:47 AM EST to 1:09 PM EST
- Where
- Montgomery County, 0.9 mi NNW of Unity to 1.01 mi NW of Unity
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.242, -77.057
The river gauge at Unity reached flood stage.
Flood, Baltimore
- When
- May 16, 3:42 PM EST to 8:00 PM EST
- Where
- Baltimore County, 0.23 mi WNW of Glencoe to 0.39 mi W of Glencoe
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.551, -76.634
The river gauge at Glencoe reached flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, May 16, 2014$1.1 million · 9 events
- Flash Flooding in New York, May 16, 2014$350,000 · 14 events
- Strong Wind in New York, May 16 to 17, 2014$30,000 · 2 events
- Hail in Utah, May 16, 2014$20,000 · 1.5 in hail · 1 event
- Damaging Winds in Maryland, May 16, 2014$18,000 · 52 kt wind · 3 events
- High Surf in Hawaii, May 16 to 18, 201414 events
- Flooding in Pennsylvania, May 16, 20149 events
- Flooding in West Virginia, May 16 to 17, 20146 events
- Flooding in Pennsylvania, May 16, 20144 events
- Heavy Rain in North Carolina, May 16, 20143 events
- Flash Flooding in New York, May 16, 20143 events
- Flooding in Indiana, May 16 to 26, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524329, 524287, 524748, 524288, 517537, 524283, 524749, 524750, 524751, 524286, 524282, 524281, 524285, 524284.